Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 313, NWS Nashville, TN

September 8, 2009Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 8, 2009, 2:50 PM CDT for Giles County, Tennessee. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2009, 2:50 PM CDT (19:50 UTC)
Expired
Sep 8, 2009, 3:00 PM CDT
In force
10 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1139 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 081950
SVROHX
TNC055-082000-
/O.NEW.KOHX.SV.W.0313.090908T1950Z-090908T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
250 PM CDT TUE SEP 8 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GILES COUNTY IN MIDDLE TENNESSEE...

* UNTIL 300 PM CDT

* AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES EAST OF MINOR
  HILL...OR 12 MILES SOUTH OF PULASKI...AND MOVING SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER RURAL SOUTHERN GILES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3500 8695 3500 8711 3500 8715 3504 8718
      3514 8700 3500 8686 3499 8694
TIME...MOT...LOC 1950Z 325DEG 11KT 3502 8702

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:14 PM CDT, 36 minutes earlier.

Area forecast discussion, Sep 8, 2:14 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
214 PM CDT TUE SEP 8 2009

.DISCUSSION...
SOME CONVECTION HAS POPPED UP THIS AFTERNOON...MAINLY OVER WRN
PORTIONS WHERE MOISTURE AXIS LIES. MOVEMENT IS EAST SOUTHEAST AT
25-30 KT. NO VERIFICATION OF SEVERE YET. TEMPS IN UPPER 70S TO
MID 80S.

MAY HAVE TO CARRY AN EARLY EVE PERIOD OF RAIN TONITE...BUT SHOULD
MOSTLY DIE OFF BY SUNSET. H5 LO OVER OHVLY MOVING SE WILL BE MAIN
FOCUS FOR MAINLY DIURNAL CONVECTION INTO THU...WITH NE SECTIONS
FAVORED. STILL...POPS FAIRLY LOW.

BY FRI...LO WILL MOVE OUT OF PICTURE AND JUST 20% DIURNAL POPS
AREA-WIDE AS H5 RIDGE BUILDS IN. TEMPS A LITTLE ABOVE NORMAL INTO
EARLY NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      64  86  64  87 /  10  20  10  20
CLARKSVILLE    61  85  60  87 /  10  20  10  20
CROSSVILLE     60  79  58  79 /  20  30  10  30
COLUMBIA       64  86  63  87 /  10  20  10  20
LAWRENCEBURG   64  87  63  87 /  10  20  10  20
WAVERLY        64  86  61  87 /  10  20  10  20
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/MAG
Hazardous weather outlook, Sep 8, 3:25 AM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
325 AM CDT TUE SEP 8 2009

TNZ009>011-028>034-062>066-075-077>080-090830-
MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-
FENTRESS-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-
WARREN-GRUNDY-VAN BUREN-
321 AM CDT TUE SEP 8 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE FOLLOWING WEATHER HAZARD(S) ARE IN EFFECT...

DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING FOR
LOCATIONS EAST OF INTERSTATE 65...INCLUDING THE CUMBERLAND
PLATEAU REGION. THE FOG IS EXPECTED TO LAST INTO THE MORNING
RUSH HOUR...THEN DISSIPATE BY 9 AM.

VISIBILITY WILL BE NEAR ZERO IN SOME AREAS...ESPECIALLY AROUND LAKES
AND RIVERS.

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.SRH.NOAA.GOV/OHX OR BY LISTENING TO NOAA WEATHER RADIO.

MAINLY AFTERNOON ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY. WITH ALL THUNDERSTORMS...EXPECT DANGEROUS CLOUD TO GROUND
LIGHTNING. SOME OF THESE THUNDERSTORMS COULD PRODUCE STRONG WINDS...
HAIL...AND LOCALLY VERY HEAVY RAINFALL.

PATCHY FOG DEVELOPMENT IS AGAIN EXPECTED AFTER MIDNIGHT TONIGHT
ACROSS THE ENTIRE MID STATE.

MOTORIST SHOULD EXERCISE CAUTION WHILE DRIVING ON AREA ROADWAYS
AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TNZ005>008-022>027-056>061-093>095-090830-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-BENTON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-WAYNE-LAWRENCE-GILES-
321 AM CDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

MAINLY AFTERNOON ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY.
WITH ALL THUNDERSTORMS...EXPECT DANGEROUS CLOUD TO GROUND
LIGHTNING. SOME OF THESE THUNDERSTORMS COULD PRODUCE STRONG WINDS...
HAIL...AND LOCALLY VERY HEAVY RAINFALL.

PATCHY FOG DEVELOPMENT IS AGAIN EXPECTED AFTER MIDNIGHT TONIGHT
ACROSS THE ENTIRE MID STATE.

MOTORIST SHOULD EXERCISE CAUTION WHILE DRIVING ON AREA ROADWAYS
AFTER MIDNIGHT TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

31/JBW

In the hours before

Local storm report, Sep 8, 1:08 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
108 PM CDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     3 NW MCMINNVILLE        35.72N 85.81W
09/07/2009                   WARREN             TN   EMERGENCY MNGR

            LARGE TREES SNAPPED AND UPROOTED...TRAILER ROOF PEELED
            BACK...SIDING PEELED OFF HOMES ON LAWS ROAD. NWS WILL
            SURVEY DAMAGE WEDNESDAY MORNING.

0528 PM     HAIL             WATERTOWN               36.10N 86.14W
09/07/2009  E1.00 INCH       WILSON             TN   TRAINED SPOTTER

            QUARTER SIZED HAIL FELL FOR 5 MINUTES IN WATERTOWN.
            SPOTTER ALSO REPORTED LARGE LIMBS BLOWN DOWN.

&&

TJ

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 10:15 PM CDTDense Fog AdvisoryOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 14 more11 hr
Sep 7, 10:16 PM CDTAreal Flood AdvisoryOHXGiles3 hr
Sep 7, 10:49 PM CDTAreal Flood AdvisoryOHXGiles, Lawrence3 hr
Sep 8, 12:56 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson34 min
Sep 8, 1:02 PM CDTSevere Thunderstorm WarningOHXMontgomery28 min
Sep 8, 1:46 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner29 min
Sep 8, 2:33 PM CDTSevere Thunderstorm WarningOHXBedford11 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.